# **Malaria in Focus**

## From research to global action

12-13 June 2025, Kreuzstrasse 2, 4123 Allschwil, Switzerland



Associated Institute of the University of Basel

# **PRELIMINARY Programme**

# Thursday, 12 June 2025

**08:30 On-site Registration** (8:55 virtual check-in)

### **Biology and Immunology**

Moderators, Christof Grüring and Angela Hellingman, Swiss TPH

- **09:00** Welcome and Setting the Stage, Manuel Hetzel, Swiss TPH
- 09:10 **Mosquito Transmitted Blood Stage Attenuated Malaria Parasites as Experimental Vaccines**, Freddy Frischknecht, University of Heidelberg, Germany
- 09:35 **SLI Ways to Study the Major Virulence Factor of** *Plasmodium falciparum*, *Tobias Spielmann, Bernhard Nocht Institute for Tropical Medicine, Germany*
- 10:00 Function and Potential of the Cysteine-Rich Protective Antigen as Vaccine Component, Gerd Pluschke, Swiss TPH
- 10:20 Coffee Break (20 minutes)
- 10:40 **A Universal Malaria Vaccine Based on CD8+ T Lymphocytes**, Caroline Junqueira, Institute for Research in Biomedicine, Switzerland
- 11:05 A Novel Subset of γδ T Cells in Malaria Pre-Exposed Populations, Mathias Schmaler, Swiss TPH
- 11:25 **Targeting Mosquito-Parasite Interactions to Limit Malaria Transmission**, Stephanie Blandin, University of Strasbourg, France
- 11:50 New Viability Reporter Lines for Basic Research on Gametocyte Biology and Transmission-Blocking Drug Discovery, Nicolas Brancucci, Swiss TPH
- 12:20 Swiss TPH Speed Talks
  - 1. Mode of Drug Action, Patricia Bravo
  - 2. Boosting Impact: Fast-Tracking Capacity Strengthening for Malaria Elimination, Christof Selinger
  - 3. Empowering Action: Strategic Capacity Building for Malaria Control and Elimination, tba
  - 4. From Training to Transformation: Strengthening Malaria Capacity Across Borders, tba
  - 5. Capacity Counts: Unlocking Human Potential in the Fight Against Malaria, tba
  - 6. Latent Malaria Infections among Pregnant Women in Rural Cote d'Ivoire, Günther Fink

#### **12:40 Lunch** (75 minutes)

### **Research and Development**

Cristina Donini, Medicines for Malaria Venture, Switzerland

- 13:55 Next Generation Antimalarial Combination Approaches to Address Resistance Challenges, Caroline Boulton, Novartis, Switzerland
- 14:20 Malaria Drug Discovery Models in Parasite Chemotherapy, Pascal Mäser, Swiss TPH
- 14:40 The Global Malaria Vaccine R&D Landscape What's Next? Nicola Viebia, European Vaccine Initiative, Germany
- 15:05 **Evolving Malaria Vaccine Landscape: Opportunities for Multistage Vaccines**, Ally Olotu, Ifakara Health Institute, Tanzania
- **15:30** Coffee Break (25 minutes)
- 15:55 **The First Step in the Clinical Journey: Matching Need with Innovation in Diagnostics**, Kevin Tetteh, Foundation for Innovative New Diagnostics, Switzerland
- 16:20 Assessment of uRDTs for Reactive Active Case Detection in Rwanda, Sara Cantoreggi, Swiss TPH

- 16:40 Supporting Innovation to Encourage Development of Novel Approaches to Enhance Malaria Vector Control, Justin McBeath, Innovative Vector Control Consortium, UK
- 17:00 Integrating Durability Data into Development and Procurement of High-Quality Insecticide-Treated Nets, Sarah Moore, Swiss TPH
- 17:20 Words from the Director, Jürg Utzinger, Swiss TPH
- 17:30 Reception in Belo Café

### **Friday, 13 June 2025**

**08:40 On-site Registration** (8:55 virtual check-in)

# **Epidemiology and Modelling**

Moderator, Emilie Pothin, Swiss TPH

- 09:00 Welcome and Setting the Stage, Nakul Chitnis, Swiss TPH
- 09:10 **Convergence of Malaria Biological Threats in the Horn of Africa**, Fitsum Tadesse, Armauer Hansen Research Institute, Ethiopia
- 09:35 **Title tba**, Olivo Mioto, Mahidol-Oxford Research Unit, Mahidol University, Bangkok
- 10:00 Modelling the Impact of Climate on Malaria Transmission, Penelope Vounatsou, Swiss TPH
- **10:20** Coffee Break (30 minutes)
- 10:50 **Evaluating Control Efforts in Climate Variability: A Case Study on Urban Malaria in India**, Mercedes Pascual, New York University, USA
- 11:15 Novel Vector Control Interventions, Nakul Chitnis, Swiss TPH
- 11:35 Strengthening Malaria Modelling Capacities in Africa, Punam Amratia, Ifakara Health Institute, Tanzania
- 12:00 Anticipating Malaria Needs: A Global Framework for Accurate Forecasting of Intervention Impact, Monica Golumbeanu, Swiss TPH
- **12:20 Lunch** (75 minutes)

### **Implementation Research and Partnerships**

Moderator, Aita Signorell, Swiss TPH

- 13:35 Title tba, Quique Bassat, IS Global, Spain
- 14:00 Malaria Research and Partnerships in Papua New Guinea, Maria Ome-Kaius, Papua New Guinea Institute of Medical Research (virtual)
- 14:25 Harnessing the Power of Academia to Support Malaria Control Programmes, Christian Lengeler, Swiss TPH
- **14:45** Coffee Break (30 minutes)
- 15:15 Panel Discussion with Q&A: Global Partnerships for Malaria Control and Elimination
  - Abdisalan Noor, Harvard, USA
  - Michael Charles, Roll Back Malaria Partnership, Switzerland
  - Ally Olotu, Ifakara Health Institute, Tanzania
  - Manuel Hetzel, Swiss TPH
  - Aimable Mbituyumuremyi (tbc), Rwanda Biomedical Centre
- 16:05 Closing Words, Jürg Utzinger, Swiss TPH
- 16:15 End of Event